Nebraska, 2005

Hail in Nebraska, July 17, 2005

July 17, 2005 · NWS GID · 4 events in 4 counties and zones

Severe thunderstorms dropped hail as large as golf balls, which at one point, covered the ground in the Gibbon area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
$1.0 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms dropped hail as large as golf balls, which at one point, covered the ground in the Gibbon area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 17, 12:46 PM CST, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 17, 12:46 PM CST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
146 PM CDT SUN JUL 17 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT. BIG QUESTION FOR THIS
PERIOD IS CHANCES FOR RAIN TONIGHT.  GOOD PUSH BEHIND COLD FRONT
ACROSS NORTHERN NEBRASKA WITH DECENT PRESSURE RISES AND DEW POINTS
DROPPING INTO THE MID 40S.  THE FRONT HAS MADE IT TO A KLXN-KODX
LINE BY 18Z AND SHOULD CONTINUE TO PUSH SOUTHEASTWARD.  GOOD
MOISTURE FLOW AND TEMPS WELL INTO THE 90S AHEAD OF THE FRONT BUT CAP
HAS GOOD HOLD FOR NOW WITH H7 TEMPS 14+C.  GETTING A FEW RETURNS ON
AREA RADARS FROM THE MID CLOUD BAND ACROSS THE AREA.  CAP WILL
CONTINUE TO WEAKEN AS THE DAY WEARS ON AND SHOULD ALLOW FOR STORMS
TO DEVELOP ALONG THE FRONT.  CURRENT FORECAST HAS GOOD HANDLE ON
THIS WITH BEST CHANCES FOR STORM GENERALLY SOUTH OF I-80.  WILL
CONTINUE WITH THIS.  FRONT WILL CONTINUE TO PUSH SOUTH TONIGHT AND
ONLY A FEW LINGERING SHOWERS POSSIBLE IN FAR SOUTHERN ZONES ON
MONDAY MORNING.  ALL AREAS DRY BY 15Z.  COOLER AIRMASS WILL REMAIN
IN PLACE AND UNDER PTCLDY SKIES...TEMPS TO HOLD IN THE 80S.

QUESTION IS TIMING AND AMOUNT OF RETURN WARM AIR ADVECTION MONDAY
NIGHT INTO TUESDAY NIGHT.  FEEL FRONT WILL REMAIN TO OUR SOUTH AND
WILL LIMIT RETURN FLOW TO OUR SOUTH AND WEST.  WILL DROP MENTION OF
PRECIP FOR THEN.  GOOD SOUTHERLY FLOW STARTS IN ON TUESDAY AND LOW
LEVEL JET GETS TO GOING TUESDAY NIGHT.  MODELS SHOW WEAK MID LEVEL
WAVE COMING THROUGH TUESDAY NIGHT.  THIS ALONG WITH THE WWA COULD
BRING A CHANCE FOR LATE NIGHT STORMS. SINCE MODELS INDICATED THIS
FOR MONDAY NIGHT AND HAVE BACKED OFF OF IT...WILL NOT MENTION POPS
AT THIS TIME AND SEE HOW THINGS PLAY OUT WITH MOVEMENT OF TODAYS
FRONT.  OTHERWISE...STILL A MILD DAY ON TUESDAY WITH WARM UP AHEAD.

.LONG TERM...THE UPPER LEVEL RIDGE IS EXPECTED TO BUILD AND DOMINATE
THE WEATHER THROUGH MUCH OF THE EXTENDED.  THIS SHOULD MAKE MOST OF
THE PERIOD HOT AND DRY...HOWEVER THE GFS HAS AND NAM BOTH TRY TO
BRING A FRONT INTO THE CENTRAL PLAINS ON WEDNESDAY.  HOW FAR SOUTH
THE FRONT WILL ACTUALLY MAKE IT IS STILL IN QUESTION...AND HAVE
DECIDED TO NOT ADD A CHANCE OF THUNDERSTORMS YET.  EVEN IF IT DOES
MANAGE TO PUSH INTO THE FORECAST AREA...IT WILL HAVE TO OVERCOME A
STRONG CAP WITH H7 TEMPS OF 15-17C.  THE GFS BRINGS ANOTHER FRONT
INTO THE CENTRAL PLAINS TOWARDS THE END OF THE PERIOD.  THE
ECMWF...DGEX AND HPC DEPICTIONS KEEP THE BOUNDARY TO THE NORTH AND
WEST OF THE FORECAST AREA ON SUNDAY...SO WILL AGAIN KEEP IT DRY AND
FOLLOW THE SLOWER SOLUTIONS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

KISNER/KING
Hazardous weather outlook, Jul 17, 6:09 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
709 PM CDT SUN JUL 17 2005

KSZ005-006-NEZ039>041-046>049-060>064-072>077-082>087-181200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-KEARNEY NE-MERRICK NE-NANCE NE-NUCKOLLS NE-PHELPS NE-
PHILLIPS KS-POLK NE-SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-
WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
709 PM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING AS A COLD FRONT
MOVES ACROSS THE OUTLOOK AREA. THE MAIN THREATS ARE EXPECTED TO BE
HAIL UP TO THE SIZE OF GOLFBALLS...GUSTY WINDS IN EXCESS OF 60
MPH AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

KSZ007-017>019-181200-
JEWELL KS-MITCHELL KS-OSBORNE KS-ROOKS KS-
709 PM CDT SUN JUL 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS EVENING AS A COLD FRONT
MOVES THROUGH NORTH CENTRAL KANSAS. THE MAIN THREATS ARE EXPECTED TO
BE HAIL UP TO THE SIZE OF GOLFBALLS...GUSTY WINDS IN EXCESS OF 60
MPH AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL REMAIN POSSIBLE EARLY MONDAY MORNING...HOWEVER AT
THIS TIME THE RISK OF SEVERE WEATHER APPEARS TO BE LOW.  DEADLY
LIGHTNING IS STILL POSSIBLE IN ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS EVENING AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWER CASE)

LEWIS

In the hours before

Special weather statement, Jul 17, 5:58 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT SUN JUL 17 2005

KSZ005>007-017>019-NEZ041-047>049-061>064-073>077-083>087-180500-
JEWELL KS-MITCHELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS-
SMITH KS-ADAMS NE-BUFFALO NE-CLAY NE-FILLMORE NE-
FRANKLIN NE-HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-
KEARNEY NE-MERRICK NE-NANCE NE-NUCKOLLS NE-PHELPS NE-
POLK NE-THAYER NE-WEBSTER NE-YORK NE-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 642
UNTIL MIDNIGHT CDT MONDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL KANSAS THIS WATCH INCLUDES 6 COUNTIES

JEWELL                MITCHELL              OSBORNE
PHILLIPS              ROOKS                 SMITH

IN CENTRAL NEBRASKA THIS WATCH INCLUDES 3 COUNTIES

HOWARD                MERRICK               NANCE

IN EAST CENTRAL NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

POLK                  YORK

IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES 13 COUNTIES

ADAMS                 BUFFALO               CLAY
FILLMORE              FRANKLIN              HALL
HAMILTON              HARLAN                KEARNEY
NUCKOLLS              PHELPS                THAYER
WEBSTER

INCLUDING THE CITIES OF GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...PHILLIPSBURG AND YORK.
Local storm report, Jul 17, 6:57 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
757 PM CDT SUN JUL 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             BLADEN                  40.32N 98.60W
07/17/2005  0.25 INCH        WEBSTER            NE   LAW ENFORCEMENT

&&

KING

The radar

The Grand Island radar (KUEX), 25 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Clay

When
July 17, 7:33 PM CST
Where
Clay County, 1 mi W of Deweese
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
40.350, -98.150

Hail, Nuckolls

When
July 17, 7:37 PM CST
Where
Nuckolls County, 8 mi N of Nelson
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.317, -98.067

Hail, Buffalo

When
July 17, 8:45 PM CST
Where
Buffalo County, Gibbon
Measured
1.75 in hail
Property damage
$100,000
Crop damage
$500,000
Reported by
STORM CHASER
Coordinates
40.750, -98.833

Hail, Furnas

When
July 17, 8:45 PM CST
Where
Furnas County, Wilsonville
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -100.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452527, 5452528, 5452529, 5452530.